Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 179, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 14, 2009, 8:27 PM CDT for Buena Vista County, Cherokee County, Ida County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2009, 8:27 PM CDT (01:27 UTC)
- Expired
- Jul 14, 2009, 9:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Buena Vista County, IA, Cherokee County, IA, Ida County, IA
The radar
The Sioux Falls radar (KFSD), 151 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3757 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 12.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:18 PM CDT, 5 hours 9 minutes earlier.
Area forecast discussion, Jul 14, 3:18 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 318 PM CDT TUE JUL 14 2009 .DISCUSSION... STORMS BEGINNING TO FIRE ALONG THE COLD FRONT IN WESTERN CWA AS OF 20Z...AND MAIN QUESTION IS HOW FAR SOUTH THE STORMS WILL DEVELOP INTO AIRMASS WHICH WAS KEPT MORE STABLE BY BROAD STRATUS MUCH OF THE DAY. BETTER UPPER SUPPORT WITH WAVE AND WEAK UPPER JET STREAK LOOKS TO REMAIN OVER CENTRAL/NORTHERN PORTIONS OF THE CWA...SO HAVE KEPT HIGHER POPS NORTH OF SIOUX CITY. FRONTAL TIMING SHOULD MOVE TSRA CHANCES INTO MAINLY SWRN MN/NWRN IA BY 15/00Z...THOUGH EASTERN TIERS OF SD COUNTIES COULD SEE ACTIVITY BETWEEN ZFP ISSUANCE AND 00Z...SO WILL ADD SOME WORDING INTO THE ZFP TO COVER THIS PERIOD. DRIER DEW POINTS MOVING INTO THE WESTERN CWA BEHIND THE FRONT...AND SHOULD SEE CLEARING SKIES WEST TO EAST THROUGH THE EVENING. HIGH PRESSURE TO BUILD OVER THE AREA WED. DRIER AIR IN PLACE AND SUBSIDENCE WILL PRODUCE CLEAR SKIES TO START THE DAY...BUT CU TO DEVELOP IN THE MORNING AND HANG AROUND THROUGH MUCH OF THE AFTERNOON. INCREASED THE WINDS A BIT ABOVE GUIDANCE WED AFT. SHOULD BE ABLE TO TAP INTO THE 20 TO 30 KT WINDS NEAR THE TOP OF THE BNDRY LAYER. NO CHANCE FOR PRECIPITATION WED...BUT THERE IS A SHOT WED NIGHT AS S/WV ENERGY RIDES ALONG A MID LEVEL FRONT/MOISTURE GRADIENT. EXPECTING SHOWERS AND POSSIBLY A THUNDERSTORM AS INSTABILITY IS RELEASED...BUT MAIN QUESTION IS WHERE THE BEST CHANCES WILL EXIST. NAM IS NOTABLY FARTHER N THAT THE GFS... PRODUCING SHOWER ACTIVITY INTO SW MN...WHILE THE GFS IS MAINLY CONFIDED TO THE MO VALLEY. BY THUR MORNING...BNDRY TO SHIFT CHANCES FOR PRECIPITATION INTO FAR SE SD AND NW IA. KEPT TEMPERATURES IN NW IA ON THE COOL SIDE THU FOR MORNING PRECIPITATION CHANCES AND MID CLOUDS LINGERING INTO THE AFTERNOON. COOL DRY AIR MASS SETTLES OVER THE AREA FRI AND REMAINS IN PLACE THROUGH THE WEEKEND. SFC HIGH PRESSURE WILL BE THE MAIN WEATHER FEATURE IN PLACE OF THE NORTHERN PLAINS DURING THIS TIME PERIOD...WHILE AN UPPER LEVEL LOW WILL REMAIN ANCHORED OVER THE GREAT LAKES. THESE FEATURES WILL PROVIDE THE REGION WITH A MUCH NEEDED BREAK FROM PRECIPITATION. WRN CONUS RIDGE TO FLATTEN OUT EARLY NEXT WEEK...PRODUCING INCREASING CHANCES FOR PRECIPITATION. && AREAS OF HIGH END MVFR BKN CIGS /2-3KFT/ STILL POSSIBLE THROUGH THE AFTERNOON DUE TO DEEP LOW LEVEL MOISTURE AHEAD OF SFC CDFNT AS IT MOVES EAST ACROSS THE FA THROUGH 04Z. SSWLY WINDS GUSTING AOA 20 KTS AHEAD OF CDFNT THROUGH 02Z...FLWD BY WNWLY FLOW OF DRIER AND MORE STABLE AIR BEHIND CDFNT THIS AFTN/EVENING. SCT TSTMS SHOULD DVLPG ALONG CDFNT WILL MOVE EAST ACROSS THE AREA THROUGH THIS EVENING... EXITING FAR EASTERN PORTIONS OF THE FA BETWEEN 02Z-04Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 97/JH
Hazardous weather outlook, Jul 14, 11:43 AM CDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1143 AM CDT TUE JUL 14 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1143 AM CDT TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS AFTERNOON...PRIMARILY ALONG AND EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA. THE THUNDERSTORMS WILL EXPAND EASTWARD INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL TO THE SIZE OF GOLF BALLS...WINDS TO 70 MPH...ISOLATED TORNADOES...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND 11 PM... ALONG AND EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 14, 7:49 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
749 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TSTM WND GST NE WEST OKOBOJI 43.35N 95.17W
07/14/2009 E63 MPH DICKINSON IA TRAINED SPOTTER
0744 PM TSTM WND GST SPIRIT LAKE 43.42N 95.11W
07/14/2009 M59 MPH DICKINSON IA BROADCAST MEDIA
0746 PM HAIL E SPIRIT LAKE 43.42N 95.11W
07/14/2009 E0.88 INCH DICKINSON IA BROADCAST MEDIA
0746 PM HAIL ARNOLDS PARK 43.36N 95.13W
07/14/2009 E0.88 INCH DICKINSON IA EMERGENCY MNGR
&&
BTLocal storm report, Jul 14, 7:52 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM FLASH FLOOD SPIRIT LAKE 43.42N 95.11W
07/14/2009 DICKINSON IA EMERGENCY MNGR
VEHICLES STALLED ON PEORIA AVE.
&&
BTLocal storm report, Jul 14, 7:59 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
759 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM FLASH FLOOD SPIRIT LAKE 43.42N 95.11W
07/14/2009 DICKINSON IA BROADCAST MEDIA
STREET FLOODING
&&
BTLocal storm report, Jul 14, 8:03 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
803 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL 2 S SUPERIOR 43.40N 94.95W
07/14/2009 E1.00 INCH DICKINSON IA EMERGENCY MNGR
&&
BTLocal storm report, Jul 14, 8:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
809 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND DMG SPIRIT LAKE 43.42N 95.11W
07/14/2009 DICKINSON IA BROADCAST MEDIA
LARGE TREE DOWN 27TH ST EAST OF DENVER AVE.
&&
BTLocal storm report, Jul 14, 8:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND DMG 1 N WAHPETON 43.39N 95.17W
07/14/2009 DICKINSON IA EMERGENCY MNGR
POWER POLL LEANING 45 DEGREE ANGLE, CORN FLATTENED.
&&
BTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:37 PM CDT | Flash Flood Warning | FSD | Dickinson | 83 min |
| Jul 14, 7:42 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 33 min |
| Jul 14, 8:00 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 45 min |
| Jul 14, 8:19 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.